June  2017, 22(4): 1273-1293. doi: 10.3934/dcdsb.2017062

Global phase portrait of a degenerate Bogdanov-Takens system with symmetry

1. 

School of Mechanics and Engineering, Southwest Jiaotong University, Chengdu, Sichuan 610031, China

2. 

Department of Mathematics, Sichuan University, Chengdu, Sichuan 610064, China

3. 

School of Mechanics and Engineering, Southwest Jiaotong University, Chengdu, Sichuan 610031, China

* Corresponding author: Xingwu Chen(xingwu.chen@hotmail.com)

Received  February 2016 Revised  November 2016 Published  February 2017

In this paper we study the global phase portrait of the normal form of a degenerate Bogdanov-Takens system with symmetry, i.e., a class of van der Pol-Duffing oscillators. This normal form is two-parametric and its parameters are considered in the whole parameter space, i.e., not viewed as a perturbation of some Hamiltonian system. We discuss the existence of limit cycles and prove its uniqueness if it exists. Moreover, by constructing a distance function we not only give the necessary and sufficient condition for the existence of heteroclinic loops connecting two saddles, but also prove its monotonicity and smoothness. Finally, we obtain a complete classification on the global phase portraits in the Poincaré disc as well as the complete global bifurcation diagram in the parameter space and find more plentiful phase portraits than the case that parameters are just sufficiently small.

Citation: Hebai Chen, Xingwu Chen, Jianhua Xie. Global phase portrait of a degenerate Bogdanov-Takens system with symmetry. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1273-1293. doi: 10.3934/dcdsb.2017062
References:
[1]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, Theory of Bifurcations of Dynamic Systems on a Plane John Wiley & Sons and Jerusalem: Israel Program for Scientific Translations, New York, 1973.  Google Scholar

[2]

V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equation 2$^nd$ edition, Springer-Verlag, Berlin, 1987.  Google Scholar

[3]

S. M. BaerB. W. KooiYu. A. Kuznetsov and H. R. Thieme, Multiparametric bifurcation analysis of a basic two-stage population model, SIAM J. Appl. Math., 66 (2006), 1339-1365.  doi: 10.1137/050627757.  Google Scholar

[4]

J. Carr, Applications of Center Manifold Theory Springer-Verlag, New York, 1981.  Google Scholar

[5]

C. Castillo-ChavezZ. Feng and W. Huang, Global dynamics of a Plant-Herbivore model with toxin-determined functional response, SIAM J. Appl. Math., 72 (2012), 1002-1020.  doi: 10.1137/110851614.  Google Scholar

[6]

S. -N. Chow, C. Li and D. Wang, Normal Forms and Bifurcation of Planar Vector Fields Cambridge University Press, London, 1994. doi: 10.1017/CBO9780511665639.  Google Scholar

[7]

W. A. Coppel, Some quadratic systems with at most one limit cycle, Dynamics Reported, 2 (1989), 61-88.   Google Scholar

[8]

F. Dumortier and C. Li, On the uniqueness of limit cycles surrounding one or more singularities in Liénard equations, Nonlinearity, 9 (1996), 1489-1500.  doi: 10.1088/0951-7715/9/6/006.  Google Scholar

[9]

F. Dumortier and C. Li, Quadratic Liénard equations with quadratic damping, J. Differential Equations, 139 (1997), 41-59.  doi: 10.1006/jdeq.1997.3291.  Google Scholar

[10]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅰ) Saddle Loop and Two saddle Cycle, J. Differential Equations, 176 (2001), 114-157.  doi: 10.1006/jdeq.2000.3977.  Google Scholar

[11]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅱ)Cuspidal Loop, J. Differential Equations, 175 (2001), 209-243.  doi: 10.1006/jdeq.2000.3978.  Google Scholar

[12]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅲ)global centre, J. Differential Equations, 188 (2003), 473-511.  doi: 10.1016/S0022-0396(02)00110-9.  Google Scholar

[13]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅳ)figure eight-loop, J. Differential Equations, 188 (2003), 512-554.  doi: 10.1016/S0022-0396(02)00111-0.  Google Scholar

[14]

F. Dumortier, R. Roussarie, J. Sotomayor and H. Zoladek, Bifurcations of Planar Vector Fields. Nilpotent Singularities and Abelian integrals Springer-Verlag, Berlin, 1991. doi: 10.1007/BFb0098353.  Google Scholar

[15]

F. Dumortier and C. Rousseau, Cubic Liénard equations with linear damping, Nonlinearity, 3 (1990), 1015-1039.  doi: 10.1088/0951-7715/3/4/004.  Google Scholar

[16]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields Springer-Verlag, New York, 1990. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[17]

C. Hayashi, Non-linear Oscillations in Physical Systems McGraw Hill Construction, New York, 1964.  Google Scholar

[18]

P. Holmes and D. A. Rand, Phase portraits and bifurcations of the nonlinear oscillator $\ddot x+(α+γ x^2)\dot x+β x+δ x^3=0$, Int. J. Non-linear Mech., 15 (1980), 449-458.   Google Scholar

[19]

E. Horozov, Versal deformations of equivariant vector fields for cases of symmetry of order 2 and 3(In Russian), Trusdy Sem. Petrov., 5 (1979), 163-192.   Google Scholar

[20]

L. S. Jacobsen and R. S. Ayre, Engineering Vibrations McGraw Hill Construction, New York, 1958. Google Scholar

[21]

Yu. A. Kuznetsov, Practical computation of normal forms on center manifolds at degenerate Bogdanov-Takens bifurcations, Int. J. Bifurc. Chaos, 15 (2005), 3535-3546.  doi: 10.1142/S0218127405014209.  Google Scholar

[22]

N. Levinson and O. K. Smith, A general equation for relaxation oscillations, J. Duke Math., 9 (1942), 382-403.  doi: 10.1215/S0012-7094-42-00928-1.  Google Scholar

[23]

C. Li and J. Llibre, Uniqueness of limit cycles for Liénard differential equations of degree four, J. Differential Equations, 252 (2012), 3142-3162.  doi: 10.1016/j.jde.2011.11.002.  Google Scholar

[24]

A. LinsW. de Melo and C. C. Pugh, On Liénard's equation, Lecture Notes in Math., 597 (1977), 335-357.   Google Scholar

[25]

N. Minorsky, Nonlinear Oscillations Van Nostrand's Scientific Encyclopedia, Chicago, 1962.  Google Scholar

[26]

L. M. Perko, A global analysis of the Bogdanov-Takens system, SIAM J. Appl. Math., 52 (1992), 1172-1192.  doi: 10.1137/0152069.  Google Scholar

[27]

S. Ruan and D. Xiao, Global analysis in a Predator-Prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472.  doi: 10.1137/S0036139999361896.  Google Scholar

[28]

G. Sansone, Sopra lequazione di Liénard delle oscillazioni di rilassamento (In Italian), Ann. Mat. Pura Appl., 28 (1949), 153-181.  doi: 10.1007/BF02411124.  Google Scholar

[29]

G. Sansone and R. Conti, Non-linear Differential Equations Pergamon Press, Oxford City, 1964.  Google Scholar

[30]

S. Timoshenko, Vibration Problems in Engineering 24$^{th}$ edition, John Wiley & Sons, Inc. , New Jersey, 1974. Google Scholar

[31]

Z. Zhang, T. Ding, W. Huang and Z. Dong, Qualitative Theory of Differential Equations Transl. Math. Monogr. , Amer. Math. Soc. , Providence, RI, 1992.  Google Scholar

show all references

References:
[1]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, Theory of Bifurcations of Dynamic Systems on a Plane John Wiley & Sons and Jerusalem: Israel Program for Scientific Translations, New York, 1973.  Google Scholar

[2]

V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equation 2$^nd$ edition, Springer-Verlag, Berlin, 1987.  Google Scholar

[3]

S. M. BaerB. W. KooiYu. A. Kuznetsov and H. R. Thieme, Multiparametric bifurcation analysis of a basic two-stage population model, SIAM J. Appl. Math., 66 (2006), 1339-1365.  doi: 10.1137/050627757.  Google Scholar

[4]

J. Carr, Applications of Center Manifold Theory Springer-Verlag, New York, 1981.  Google Scholar

[5]

C. Castillo-ChavezZ. Feng and W. Huang, Global dynamics of a Plant-Herbivore model with toxin-determined functional response, SIAM J. Appl. Math., 72 (2012), 1002-1020.  doi: 10.1137/110851614.  Google Scholar

[6]

S. -N. Chow, C. Li and D. Wang, Normal Forms and Bifurcation of Planar Vector Fields Cambridge University Press, London, 1994. doi: 10.1017/CBO9780511665639.  Google Scholar

[7]

W. A. Coppel, Some quadratic systems with at most one limit cycle, Dynamics Reported, 2 (1989), 61-88.   Google Scholar

[8]

F. Dumortier and C. Li, On the uniqueness of limit cycles surrounding one or more singularities in Liénard equations, Nonlinearity, 9 (1996), 1489-1500.  doi: 10.1088/0951-7715/9/6/006.  Google Scholar

[9]

F. Dumortier and C. Li, Quadratic Liénard equations with quadratic damping, J. Differential Equations, 139 (1997), 41-59.  doi: 10.1006/jdeq.1997.3291.  Google Scholar

[10]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅰ) Saddle Loop and Two saddle Cycle, J. Differential Equations, 176 (2001), 114-157.  doi: 10.1006/jdeq.2000.3977.  Google Scholar

[11]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅱ)Cuspidal Loop, J. Differential Equations, 175 (2001), 209-243.  doi: 10.1006/jdeq.2000.3978.  Google Scholar

[12]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅲ)global centre, J. Differential Equations, 188 (2003), 473-511.  doi: 10.1016/S0022-0396(02)00110-9.  Google Scholar

[13]

F. Dumortier and C. Li, Perturbations from an elliptic Hamiltonian of degree four: (Ⅳ)figure eight-loop, J. Differential Equations, 188 (2003), 512-554.  doi: 10.1016/S0022-0396(02)00111-0.  Google Scholar

[14]

F. Dumortier, R. Roussarie, J. Sotomayor and H. Zoladek, Bifurcations of Planar Vector Fields. Nilpotent Singularities and Abelian integrals Springer-Verlag, Berlin, 1991. doi: 10.1007/BFb0098353.  Google Scholar

[15]

F. Dumortier and C. Rousseau, Cubic Liénard equations with linear damping, Nonlinearity, 3 (1990), 1015-1039.  doi: 10.1088/0951-7715/3/4/004.  Google Scholar

[16]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields Springer-Verlag, New York, 1990. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[17]

C. Hayashi, Non-linear Oscillations in Physical Systems McGraw Hill Construction, New York, 1964.  Google Scholar

[18]

P. Holmes and D. A. Rand, Phase portraits and bifurcations of the nonlinear oscillator $\ddot x+(α+γ x^2)\dot x+β x+δ x^3=0$, Int. J. Non-linear Mech., 15 (1980), 449-458.   Google Scholar

[19]

E. Horozov, Versal deformations of equivariant vector fields for cases of symmetry of order 2 and 3(In Russian), Trusdy Sem. Petrov., 5 (1979), 163-192.   Google Scholar

[20]

L. S. Jacobsen and R. S. Ayre, Engineering Vibrations McGraw Hill Construction, New York, 1958. Google Scholar

[21]

Yu. A. Kuznetsov, Practical computation of normal forms on center manifolds at degenerate Bogdanov-Takens bifurcations, Int. J. Bifurc. Chaos, 15 (2005), 3535-3546.  doi: 10.1142/S0218127405014209.  Google Scholar

[22]

N. Levinson and O. K. Smith, A general equation for relaxation oscillations, J. Duke Math., 9 (1942), 382-403.  doi: 10.1215/S0012-7094-42-00928-1.  Google Scholar

[23]

C. Li and J. Llibre, Uniqueness of limit cycles for Liénard differential equations of degree four, J. Differential Equations, 252 (2012), 3142-3162.  doi: 10.1016/j.jde.2011.11.002.  Google Scholar

[24]

A. LinsW. de Melo and C. C. Pugh, On Liénard's equation, Lecture Notes in Math., 597 (1977), 335-357.   Google Scholar

[25]

N. Minorsky, Nonlinear Oscillations Van Nostrand's Scientific Encyclopedia, Chicago, 1962.  Google Scholar

[26]

L. M. Perko, A global analysis of the Bogdanov-Takens system, SIAM J. Appl. Math., 52 (1992), 1172-1192.  doi: 10.1137/0152069.  Google Scholar

[27]

S. Ruan and D. Xiao, Global analysis in a Predator-Prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472.  doi: 10.1137/S0036139999361896.  Google Scholar

[28]

G. Sansone, Sopra lequazione di Liénard delle oscillazioni di rilassamento (In Italian), Ann. Mat. Pura Appl., 28 (1949), 153-181.  doi: 10.1007/BF02411124.  Google Scholar

[29]

G. Sansone and R. Conti, Non-linear Differential Equations Pergamon Press, Oxford City, 1964.  Google Scholar

[30]

S. Timoshenko, Vibration Problems in Engineering 24$^{th}$ edition, John Wiley & Sons, Inc. , New Jersey, 1974. Google Scholar

[31]

Z. Zhang, T. Ding, W. Huang and Z. Dong, Qualitative Theory of Differential Equations Transl. Math. Monogr. , Amer. Math. Soc. , Providence, RI, 1992.  Google Scholar

Figure 1.  The equilibria at infinity
Figure 2.  Orbits changing under Briot-Bouquet transformations
Figure 3.  Discussion about the uniqueness of limit cycle for (c4)
Figure 4.  $y^u(0)+y^s(0)>0$ for $b=0$
Figure 5.  $y^u(0)+y^s(0)>0$ for sufficiently small $b$
Figure 6.  Poincaré-Bendixson Annular region
Figure 7.  The bifurcation diagram of system (5)
Figure 8.  Global phase portraits of system (5)
Figure 9.  A heteroclinic loop for $(a, b)=(-1, 0.642054499)$
Figure 10.  A limit cycle surrounding a node for $(a, b)=(-16, -8)$
Figure 11.  A limit cycle crossing small neighborhoods of $E_L$ and $E_R$ for $(a, b)=(-8.87,-5.9554)$
Table 1.  Qualitative properties of equilibria
possibilities of (a, b) positions of equilibria types and Stability
a ≥ 0 E0 E0 is a saddle
a < 0 $b<-2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable bidirectional node
$b=-2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable unidirectional node
$-2\sqrt{-a}<b<0$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable rough focus
$b=0$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable weak focus of order $1$
$\!\!0<b<2\sqrt{-a}\!\!$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable rough focus
$b=2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable unidirectional node
$b>2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable bidirectional node
possibilities of (a, b) positions of equilibria types and Stability
a ≥ 0 E0 E0 is a saddle
a < 0 $b<-2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable bidirectional node
$b=-2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable unidirectional node
$-2\sqrt{-a}<b<0$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is an unstable rough focus
$b=0$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable weak focus of order $1$
$\!\!0<b<2\sqrt{-a}\!\!$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable rough focus
$b=2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable unidirectional node
$b>2\sqrt{-a}$ $E_L$, $E_0$, $E_R$ $E_R, E_L$ are saddles; $E_0$ is a stable bidirectional node
[1]

Hebai Chen, Xingwu Chen. Global phase portraits of a degenerate Bogdanov-Takens system with symmetry (Ⅱ). Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4141-4170. doi: 10.3934/dcdsb.2018130

[2]

Jihua Yang, Erli Zhang, Mei Liu. Limit cycle bifurcations of a piecewise smooth Hamiltonian system with a generalized heteroclinic loop through a cusp. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2321-2336. doi: 10.3934/cpaa.2017114

[3]

Antonio Garijo, Armengol Gasull, Xavier Jarque. Local and global phase portrait of equation $\dot z=f(z)$. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 309-329. doi: 10.3934/dcds.2007.17.309

[4]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[5]

Qiuyan Zhang, Lingling Liu, Weinian Zhang. Bogdanov-Takens bifurcations in the enzyme-catalyzed reaction comprising a branched network. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1499-1514. doi: 10.3934/mbe.2017078

[6]

Min Lu, Chuang Xiang, Jicai Huang. Bogdanov-Takens bifurcation in a SIRS epidemic model with a generalized nonmonotone incidence rate. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-0. doi: 10.3934/dcdss.2020115

[7]

Zhihua Liu, Rong Yuan. Takens–Bogdanov singularity for age structured models. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019201

[8]

Lijun Wei, Xiang Zhang. Limit cycle bifurcations near generalized homoclinic loop in piecewise smooth differential systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2803-2825. doi: 10.3934/dcds.2016.36.2803

[9]

Fangfang Jiang, Junping Shi, Qing-guo Wang, Jitao Sun. On the existence and uniqueness of a limit cycle for a Liénard system with a discontinuity line. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2509-2526. doi: 10.3934/cpaa.2016047

[10]

Sze-Bi Hsu, Junping Shi. Relaxation oscillation profile of limit cycle in predator-prey system. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 893-911. doi: 10.3934/dcdsb.2009.11.893

[11]

Fengjie Geng, Junfang Zhao, Deming Zhu, Weipeng Zhang. Bifurcations of a nongeneric heteroclinic loop with nonhyperbolic equilibria. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 133-145. doi: 10.3934/dcdsb.2013.18.133

[12]

Majid Gazor, Mojtaba Moazeni. Parametric normal forms for Bogdanov--Takens singularity; the generalized saddle-node case. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 205-224. doi: 10.3934/dcds.2015.35.205

[13]

Qiongwei Huang, Jiashi Tang. Bifurcation of a limit cycle in the ac-driven complex Ginzburg-Landau equation. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 129-141. doi: 10.3934/dcdsb.2010.14.129

[14]

Hayato Chiba. Continuous limit and the moments system for the globally coupled phase oscillators. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1891-1903. doi: 10.3934/dcds.2013.33.1891

[15]

Pierluigi Colli, Gianni Gilardi, Pavel Krejčí, Jürgen Sprekels. A vanishing diffusion limit in a nonstandard system of phase field equations. Evolution Equations & Control Theory, 2014, 3 (2) : 257-275. doi: 10.3934/eect.2014.3.257

[16]

Zhanyuan Hou, Stephen Baigent. Heteroclinic limit cycles in competitive Kolmogorov systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4071-4093. doi: 10.3934/dcds.2013.33.4071

[17]

Ben Niu, Weihua Jiang. Dynamics of a limit cycle oscillator with extended delay feedback. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1439-1458. doi: 10.3934/dcdsb.2013.18.1439

[18]

Valery A. Gaiko. The geometry of limit cycle bifurcations in polynomial dynamical systems. Conference Publications, 2011, 2011 (Special) : 447-456. doi: 10.3934/proc.2011.2011.447

[19]

Zhibo Cheng, Jingli Ren. Periodic and subharmonic solutions for duffing equation with a singularity. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1557-1574. doi: 10.3934/dcds.2012.32.1557

[20]

Zhaosheng Feng, Goong Chen, Sze-Bi Hsu. A qualitative study of the damped duffing equation and applications. Discrete & Continuous Dynamical Systems - B, 2006, 6 (5) : 1097-1112. doi: 10.3934/dcdsb.2006.6.1097

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (33)
  • HTML views (8)
  • Cited by (0)

Other articles
by authors

[Back to Top]